Alert archive / Montana / Flash Flood Warnings in 2011
Flash Flood Warning 2, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 23, 2011, 4:06 PM MDT for Big Horn County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 4:06 PM MDT (22:06 UTC)
- Expired
- May 23, 2011, 6:47 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Big Horn County, MT
The radar
The Billings radar (KBLX), 74 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
268 WGUS55 KBYZ 232206 FFWBYZ MTC003-240100- /O.NEW.KBYZ.FF.W.0002.110523T2206Z-110524T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 406 PM MDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA... * UNTIL 700 PM MDT * AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR FORT SMITH...OR 33 MILES SOUTHWEST OF HARDIN...MOVING NORTHWEST AT 10 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4543 10821 4545 10785 4526 10771 4520 10796 $$
2 follow-up statements
760 WGUS75 KBYZ 232359 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 559 PM MDT MON MAY 23 2011 MTC003-240100- /O.CON.KBYZ.FF.W.0002.000000T0000Z-110524T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BIG HORN MT- 559 PM MDT MON MAY 23 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR CENTRAL BIG HORN COUNTY... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH HEAVY RAIN PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED 2 MILES SOUTHEAST OF FORT SMITH...MOVING NORTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4543 10821 4545 10785 4526 10771 4520 10796 $$
447 WGUS75 KBYZ 240047 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 647 PM MDT MON MAY 23 2011 MTC003-240056- /O.CAN.KBYZ.FF.W.0002.000000T0000Z-110524T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BIG HORN MT- 647 PM MDT MON MAY 23 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BIG HORN COUNTY... HEAVY RAINS FROM THUNDERSTORMS OVER THE WARNED AREA HAS DIMINISHED AND THE THREAT FOR FLASH FLOODING AS ENDED. LAT...LON 4543 10821 4545 10785 4526 10771 4520 10796 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:45 PM MDT, 21 minutes earlier.
Area forecast discussion, May 23, 3:45 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT MON MAY 23 2011
.SHORT TERM...VALID FOR TUE AND WED...
FLOOD WATCHES AND WARNINGS CONTINUE ACROSS THE AREA. RECENTLY
RECEIVED REPORTS OF FLOODING ALONG THE LITTLE POWDER RIVER IN
SOUTHERN POWDER RIVER COUNTY AND ISSUED A FLOOD WARNING THERE.
ALSO ISSUED A FLOOD WARNING FOR THE MUSSELSHELL RIVER WHICH WAS
APPROACHING FLOOD STAGE THIS MORNING. FOR SPECIFICS ON THESE
WARNINGS PLEASE GO TO THE NWS BILLING WEB PAGE AND CLICK ON THE
AREA OF INTEREST IN THE INTERACTIVE MAP.
SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY HAS DEVELOPED AS
EXPECTED THIS AFTERNOON OVER CENTRAL AND WESTERN ZONES. THESE
STORMS HAVE BEEN HEAVY RAIN PRODUCERS WITH UP TO 0.9 INCHES
FALLING IN HALF AN HOUR. STORMS WILL BE BOUNDARY BASED FOR THE
REST OF THE AFTERNOON AND EVENING WITH LIGHT STEERING CURRENTS
ALOFT. PRECIPITABLE WATER VALUES OF NEAR AN INCH WILL SUPPORT
HEAVY RAINFALL...AND FLOODING/FLASH FLOODING IS A DISTINCT
POSSIBILITY THROUGH TONIGHT.
A WEAK UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF SOUTHERN IDAHO
AND ACROSS NORTHERN WYOMING TOMORROW INTO TOMORROW NIGHT. WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS THE AREA EVEN
THIS WEAK SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
PRECIPITATION OVER WESTERN AND CENTRAL AREAS...ESSENTIALLY EAST OF
A MILES CITY TO BROADUS LINE. GULF MOISTURE WILL BE ADVECTED INTO
THE AREA ON EASTERLY SFC-H7 WINDS...WHICH WILL UPSLOPE INTO AREA
FOOTHILLS LOCATIONS ENHANCING PRECIPITATION THERE. QPF VARIES FROM
MODEL TO MODEL BUT HPC GUIDANCE SEEMS REASONABLE WITH WIDESPREAD 1
TO 2 INCH AMOUNTS. LOCALLY MUCH HEAVIER ACCUMULATIONS ARE POSSIBLE
THOUGH DUE TO THUNDERSTORM PRECIPITATION TONIGHT. IN
ADDITION...SNOW LEVELS WILL BE QUITE HIGH WITH THIS SYSTEM...SO
RAIN IS EXPECTED IN THE MOUNTAINS ON TOP OF A DEEP SNOWPACK. THIS
WATER WILL QUICKLY RUN OFF OF AREA MOUNTAINS PRESENTING AN
INCREASED FLOOD THREAT FOR FOOTHILLS LOCATIONS.
TEMPERATURES WILL BE A BIT COOLER TUESDAY AND WEDNESDAY WITH
EASTERLY FLOW...CLOUDS AND PRECIPITATION KEEPING HIGHS IN THE
UPPER 50S TO LOWER 60S. OVERNIGHT LOWS WILL HOVER IN THE 40S TO
AROUND 50.
BOTTOM LINE FOR THE SHORT TERM FORECAST IS THAT FLOOD/FLASH FLOOD
POTENTIAL IS HIGH THROUGH WEDNESDAY. PERSONS IN LOW LYING OR FLOOD
PRONE LOCATIONS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND
QUICKLY IF WATER RISES. IN AREAS ALREADY FLOODED...IMPROVEMENT
WILL BE SLOW THROUGH MID WEEK. CHAMBERS
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH A NEGATIVELY TILTED SYSTEM THURSDAY INTO FRIDAY
BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME
POSSIBLY STRONG. ANOTHER STRONGER SYSTEM MOVES INTO THE AREA FOR
THE END OF THE WEEKEND INTO EARLY NEXT WEEK AND HAVE ALREADY BEGUN
TO INCREASE POPS FOR THIS. MAIN CONCERN IS WITH FLOODING POTENTIAL
AND WITH THESE SYSTEMS MOVING THROUGH AND A GOOD AMOUNT OF
ATMOSPHERIC MOISTURE IN PLACE AREAS OF HEAVY RAIN ARE A
POSSIBILITY WHICH WILL KEEP FLOOD THREATS GOING ACROSS THE AREA
THROUGH THE AT LEAST THE END OF THE WEEKEND. TEMPERATURES WILL BE
A BIT BELOW AVERAGE THROUGH THE EXTENDED WITH MOST HIGHS IN THE
60S.
&&
.AVIATION...
SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON WITH
WIDESPREAD COVERAGE EXPECTED INTO THIS EVENING WEST OF ROSEBUD
COUNTY. LOCAL IFR CONDITIONS IN HEAVY RAIN CAN BE EXPECTED NEAR
STORMS. EXPECT MVFR TO IFR CEILINGS TO DEVELOP LATE TONIGHT.
LOCAL IFR CONDITIONS IN SHOWERS AND DUE TO AREAS OF FOG ARE ALSO
POSSIBLE. MOUNTAIN OBSCURATION WILL IMPACT ALL AREA MOUNTAINS
THIS AFTERNOON THROUGH TONIGHT. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 049/059 047/063 047/064 044/064 045/063 046/061 045/060
78/T 75/T 25/T 73/T 23/T 35/T 42/T
LVM 044/055 040/063 044/061 037/062 040/061 038/057 037/055
67/T 75/T 27/T 62/T 33/T 33/T 32/T
HDN 051/060 047/066 048/066 044/064 046/065 046/063 046/061
77/T 75/T 24/T 64/T 23/T 35/T 42/T
MLS 053/061 050/065 048/067 046/061 046/064 049/063 047/061
36/T 54/T 23/T 64/T 33/T 44/T 42/T
4BQ 051/058 049/064 046/067 045/061 044/065 047/063 046/062
67/T 74/T 13/T 64/T 23/T 44/T 32/T
BHK 050/057 046/062 044/062 044/059 044/062 048/061 046/059
25/T 42/T 12/T 55/T 33/T 44/T 42/T
SHR 047/056 045/063 045/066 042/060 042/064 043/061 042/059
67/T 76/T 24/T 63/T 23/T 35/T 42/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 23, 3:30 PM MDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 330 PM MDT MON MAY 23 2011 MTZ028>042-056>058-063>068-WYZ098-099-242130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 330 PM MDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS. PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND NEVER ATTEMPT TO CROSS WATER COVERED ROADS. INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND RIVERS AND STREAMS RUNNING HIGH ANY ADDITIONAL PRECIPITATION WILL LIKELY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO HIGHER GROUND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT AND MAY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO HIGHER GROUND. EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA AS MOUNTAIN SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS RUNNING HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:52 AM MDT | Flood Watch | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Park, Rosebud and 5 more | 48 hr |
| May 23, 10:06 AM MDT | River Flood Warning | BYZ | Park | 3 days |
| May 23, 10:41 AM MDT | Areal Flood Warning | BYZ | Yellowstone | 27 hr |
| May 23, 11:10 AM MDT | Areal Flood Warning | BYZ | Golden Valley, Musselshell, Wheatland | 26 hr |
| May 23, 2:37 PM MDT | Areal Flood Warning | BYZ | Carbon, Stillwater, Sweet Grass | 3 days |
| May 23, 2:50 PM MDT | Areal Flood Warning | BYZ | Powder River | 72 hr |
| May 23, 3:39 PM MDT | Flash Flood Warning | BYZ | Stillwater | 2 hr |
Nearby
Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.